Heavy Rain, Osborne
- When
- July 30, 11:00 PM CST to July 31, 3:00 AM CST
- Where
- Osborne County, 1.48 mi NNW of Osborne
- Reported by
- Mesonet
- Coordinates
- 39.450, -98.710
Rainfall total of 3.68 inches was measured by a KSU mesonet site.
Heavy rain and a little severe hail occurred on this Saturday night. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Heavy rain and a little severe hail occurred on this Saturday night. The first couple storms initiated over Norton County between 9 and 10 p.m. CST. Additional storms formed southeastward across Phillips into Rooks County. A short line segment of multi-cell storms evolved, with new development extending further southeast into Osborne County after 11 p.m. CST. Numerous other single cell storms then developed across Rooks, Osborne, and Mitchell Counties, with cell mergers eventually resulting in a large cluster of storms that propagated east across Osborne and Mitchell Counties. Two to four inches of rain fell across Rooks, Osborne, and Mitchell Counties, mostly within a 2-hour period. The highest rainfall reported was 3.85 inches in Osborne. One storm did produce hail up to 1.5 inches in diameter just north of Stockton. That was the only severe weather reported, but winds were measured at 56 mph in rural Mitchell County, a few miles east of Tipton.
At sunset Saturday evening, a quasi-stationary front was oriented east-to-west from the Mid-Atlantic and Ohio Valley through the mid-Mississippi Valley to near the Kansas-Oklahoma border. Its western extent was banked up against the Rockies. A low pressure system was over Montana. As the low continued to mature, the front began lifting north as a warm front. These storms formed on the cool side of the surface front and by daybreak Sunday, the front extended from northwest-to-southeast across Kansas. In the upper levels, the Westerlies were over the northern half of the U.S. and were characterized by low amplitude. A slight ridge was over the Northern Rockies, with a slight trough over the Midwest and Great Lakes. A low was over southwest Canada, with a shortwave trough moving into the Pacific Northwest. In the pre-convective environment, surface temperatures were in the middle 70s, with dewpoints in the upper 60s to near 70. Mid-level lapse rates were between 7 and 7.4 degrees C/km, resulting in MUCAPE of 2000-2500 J/kg. Effective deep layer shear was 25-30 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 30, 5:33 PM CST, 5 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 633 PM CDT SAT JUL 30 2016 .SHORT TERM...(This evening through Tuesday daytime) Issued at 420 PM CDT Sat Jul 30 2016 Another day, another "battle" with below-average forecast confidence especially regarding rain chances (PoPs) and the potential for at least isolated/spotty severe storm/heavy rainfall potential mainly through tonight. Beyond tonight, there are other chances for thunderstorms through Tuesday, but at least "in theory" the risk for severe storms seems lower. As is usually the case, forecast confidence is overall-higher in temperature trends, and the "big story" of the upcoming week remains a mainly 3-day string of above-average summer heat and the potential for "near- advisory" heat index values of 100+ degrees (official advisory criteria is 105+). In the interest of time, and given plenty of inherent uncertainty especially regarding storm chances, will keep the deeper details to a minimum and focus on the basics. A quick look at recent/current weather over the past several hours: This day shift started out very busy as a complex of strong to marginally severe storms tracked from northwest-to-southeast across the heart of the CWA this morning, centered along an Ord/Loup City-Grand Island-Hebron axis. This activity, which flared up very early this morning along the low level jet/leading edge of mid level instability gradient was most noted for producing widespread 2-4" rainfall in much of Valley/Sherman/Howard counties, and although water has steadily been receding today, one areal Flood Warning remains in effect for at least a short time longer pending reports from county officials. The remnants of these AM storms have departed all the way into the KC area, and the CWA has enjoyed a dry and partly cloudy/mostly sunny afternoon in its wake, with high temps likely averaging in the 83-88 range most areas by day's end. In the mid- upper levels, we remain in northwest flow, and although there are additional weak disturbances approaching, we appear to be in at least a brief "break" in forcing behind the departing morning disturbance. At the surface, dewpoints are on the rise (into the mid 60s to near 70) as southeast breezes of generally 10-15 MPH have kicked in on the backside of departing surface high pressure. Now looking ahead forecast-wise over these next 72 hours or so: Late this afternoon-tonight: Uncertainty is definitely high in the details, and PoPs have been kept below "likely" percentages, but there are two basic possibilities for storm development. First of all, things continue to destabilize in the wake of morning convection especially within southern/western portions of the CWA where mixed-layer CAPE is analyzed up to around 2500 J/kg in the presence of decent deep layer shear of 30-40kt. However, with limited upper forcing and slowly-warming mid level temps (700 millibar temps now up to 10-12C across roughly the southwest half of the CWA), it is uncertain whether peak afternoon heating will allow storm development. Should this occur, it would mainly focus in our south/west near a remnant outflow boundary. Severe storms are certainly possible should this occur. Whether or not the late afternoon/early evening potential materializes, there is somewhat higher confidence that an increasing nocturnal low level jet will fire up at least isolated to scattered (potentially more widespread?) storms later tonight along the edge of the mid level cap. Based on the very latest model trends, this potential would tend to better favor southern/eastern zones versus the north and west, which is a good thing considering that our far northwest zones need a break from heavy rain. Even late tonight, marginal severe and localized flooding are possible. Tonight could be one of those "all or nothing" convective scenarios for many areas. Otherwise, low temps are aimed into the mid-60s to near 70 range. Although confidence is low in development and severity, also introduced a generic "patchy fog" mention for late tonight into Sunday morning especially for areas where storms do not "mix up" the atmosphere too much. Sunday daytime: With mid level temps/capping continuing to warm from west-to-east, and also mid level riding/rising heights building in a bit, confidence is fairly high that most of the CWA is dry most if not the entire day, and have only left lingering small PoPs in far eastern zones during the morning as a departure of the potential overnight activity. Otherwise, similar to today with steady southeast breezes but temps generally expected to be about 5 degrees warmer with upper 80s/low 90s in most NE zones and mid 90s in KS. Could see some 100+ heat index values, but likely only confined to KS zones. Sunday night: While some models keep the main thunderstorm potential north of our CWA where mid level temps are a bit cooler, there is enough of a hint (especially per the NAM) that especially the northern half of our CWA could see some limited activity, and have re-introduced slight chances to much of this area. Monday daytime: The heat continues to build, and high temps are again expected to rise about 3-5 degrees versus the previous day with highs well into the 90s all areas. Heat index not expected to breach advisory criteria but could get close. Left most of the day dry, but maintained some slight chances in western zones late in the afternoon in case some storms can develop near a weak surface trough and in the presence of hot temperatures/deeper mixing. Monday night: Blanketed the entire CWA with mainly 30 PoPS (especially from the GFS), but uncertainty is high given limited forcing, warm mid levels and inconsistent model signals as the latest ECMWF/NAM are mainly dry. Tuesday daytime: Blanketed low-confidence slight chance 20 PoPS all areas, but again could easily be dry for the vast majority of the CWA with the main afternoon storm potential focusing more over the High Plains to our west. At least for now, high temps appear very similar to Monday (see above) with similar heat index values near/slightly above 100 as well. .LONG TERM...(Tuesday night through Saturday) Issued at 420 PM CDT Sat Jul 30 2016 Looking at the mid week period into the next weekend, primary concerns lie with hot temperatures on Wednesday, then precipitation chances. At the start of this time frame Tuesday night, the upper level flow is generally zonal, as broad high pressure remains over the southern CONUS and an area of low pressure spins over the Pac NW. At the surface, a frontal boundary looks to be draped near the NE/KS state line. Precipitation chances through the overnight hours aren't great, but with models showing the potential for a subtle disturbance moving through the region and convergence along the nose of a 30kt LLJ, can't rule it out. At this point it looks to primarily affect the southern half of the CWA. Dry conditions are expected during the day on Wednesday, with some low amplitude upper level ridging sliding through ahead of this stronger disturbance now over the northern Rockies. Southerly winds return across the region, ahead of cold front pushing its way into western NE/SD through the day. Not a lot of change expected in temperatures, with forecast highs in the mid/upper 90s CWA-wide. Heat index values for most locations reach withing a few degrees either side of 100 degrees, so will keep mention going in the HWO. Better precip chances arrive Thurs/Thurs night and continue into Saturday, with models in pretty good agreement showing that upper level disturbance sliding east along the U.S./Canadian border into the Hudson Bay by sunrise Friday. The accompanying surface is pushed south into the CWA during the day Thursday, eventually stalling out roughly near the NE/KS state line. This helps provide a focus for precip through the end of the period, with Thursday evening/night currently having the highest PoPs. Highs are forecast to range from the mid 80s to mid 90s on Thursday to the lower/mid 80s by Saturday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening) Issued at 633 PM CDT Sat Jul 30 2016 There are a couple of aviation forecast concerns. 1. Chances for thunderstorms overnight and 2. low ceilings and visibilities towards Sunday morning. 1. Various guidance indicates that there is a potential for thunderstorms during the overnight hours. Confidence on if and where this will develop and track is low. The guidance that does indicate chances keeps it south of both terminals. Thus for now have only included a VCTS for much of the overnight hours at both terminals. Will amend if needed and of course update at 06z. 2. Low clouds and visibility. Currently have MVFR ceilings and visibilities in the tafs towards morning. Guidance is indicating IFR to LIFR. Low level moisture is advecting northward, so this could be an issue. Confidence that we will see low ceilings and fog is low and have just kept the trend from the previous forecast with MVFR. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...ADP AVIATION...Billings Wright
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 925 PM CDT SAT JUL 30 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 010230- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 925 PM CDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THERE REMAINS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ALMOST ANYWHERE IN THE OUTLOOK AREA THROUGH TONIGHT...BUT CONFIDENCE IN THE LIKELIHOOD...TIMING AND LOCATION OF THE BEST POTENTIAL REMAINS SOMEWHAT IN QUESTION. IF STORMS DO DEVELOP...THERE IS AT LEAST A MARGINAL RISK THAT SOME COULD BECOME SEVERE...WITH THE MAIN THREATS BEING HAIL UP TO AROUND HALF DOLLAR SIZE AND WIND GUSTS UP TO AROUND 60 MPH. IN ADDITION...HEAVY RAINFALL OF PERHAPS 2 INCHES OR MORE IS POSSIBLE IN LOCALIZED AREAS...WHICH COULD RESULT IN FLOODING ISSUES...ESPECIALLY IF HEAVY RAIN HAPPENS TO FALL OVER SOME OF THE SAME LOCATIONS THAT RECEIVED HEAVY RAIN SATURDAY MORNING. THIS EVENING AND OVERNIGHT...THERE APPEARS TO BE A BETTER CHANCE OF POTENTIALLY MORE WIDESPREAD ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY MORNING...THERE REMAINS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IN COUNTIES ALONG AND EAST OF HIGHWAY 14. THEN FROM SUNDAY NIGHT THROUGH FRIDAY...THERE ARE INTERMITTENT THUNDERSTORM CHANCES WITHIN ALL...OR AT LEAST PORTIONS OF THE OUTLOOK AREA. ALTHOUGH THERE REMAINS UNCERTAINTY IN THE DETAILS...SOME OF THE MOST WIDESPREAD STORM COVERAGE COULD FOCUS THURSDAY INTO THURSDAY NIGHT. WHILE THERE COULD BE POTENTIAL FOR AT LEAST LIMITED SEVERE STORMS DURING THE DAYS TWO THROUGH SEVEN PERIOD...THERE REMAINS TOO MUCH FORECAST UNCERTAINTY TO PINPOINT ANY SPECIFIC TIME PERIODS OR LOCATIONS. EACH AFTERNOON FROM SUNDAY THROUGH WEDNESDAY...PEAK HEAT INDEX VALUES COULD REACH OR SLIGHTLY EXCEED 100 DEGREES IN PORTIONS OF THE OUTLOOK AREA. ON SUNDAY...VALUES THIS HIGH ARE ONLY EXPECTED IN NORTH CENTRAL KANSAS. HOWEVER...FROM MONDAY THROUGH WEDNESDAY THE HEAT INDEX WILL LIKELY CLIMB TO AT LEAST 100 IN PORTIONS OF SOUTH CENTRAL NEBRASKA AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT THROUGH TONIGHT IN PORTIONS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1134 PM CDT SAT JUL 30 2016
KSZ005-310500-
PHILLIPS KS-
1134 PM CDT SAT JUL 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS COUNTY UNTIL
MIDNIGHT CDT...
AT 1134 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PRAIRIE VIEW...OR 17 MILES WEST OF PHILLIPSBURG...MOVING EAST
AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LONG ISLAND AND PRAIRIE VIEW.
LAT...LON 3992 9963 4000 9940 4000 9925 3980 9915
3971 9963
TIME...MOT...LOC 0434Z 251DEG 21KT 3981 9965
BILLINGS WRIGHTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1159 PM CDT SAT JUL 30 2016 KSZ005-310545- PHILLIPS KS- 1159 PM CDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 1245 AM CDT... AT 1159 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOGAN...OR 10 MILES WEST OF PHILLIPSBURG...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHILLIPSBURG...LOGAN...PRAIRIE VIEW...LONG ISLAND...GLADE AND SPEED. LAT...LON 3992 9963 3999 9929 3968 9913 3961 9963 TIME...MOT...LOC 0459Z 251DEG 20KT 3973 9951 BILLINGS WRIGHT
The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
4 heavy rain, 1 hail. Local standard time, as filed.
Rainfall total of 3.68 inches was measured by a KSU mesonet site.
A storm total rainfall amount of 3.36 inches was reported.
A storm total rainfall amount of 3.85 inches was reported, most of which fell between 1-3 a.m.
A storm total rainfall amount of 3.27 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643280, 643276, 643277, 643278, 643279.